Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
128 Doctors are Online

What causes throat pain when suffering from bacterial tonsillitis?

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 1991
Answered : 2518 Questions
Question
I have bacterial tonsillitis since last Friday at least and I was prescribed Calvepen 666mg oral penicillin for 10 days on Tuesday. It's now Saturday (5 days in) and my throat is still painful to swallow and my tonsils still have white gunk on them and are swollen. My lymph nodes on my neck are also still swollen. I even have slight pain in my ears. It's causing me great discomfort and is very painful. Should I go back to my GP or wait until I've taken all my pills?
Posted Fri, 21 Feb 2014 in Ear, Nose and Throat Problems
 
 
Answered by Dr. Sumit Bhatti 33 minutes later
Brief Answer: You must get an examination again. Detailed Answer: Hi, Thank you for your query. 1. The antibiotic would usually be effective in 48-72 hours. 2. If your symptoms persist, it is better to get the throat re-examined. Resistant bacterial infections or viral infections may not respond to the antibiotics. 3. A throat swab would help at this stage. 4. Controlling the pain would require supportive medication such as anti-inflammatory medication, medicated gargles and so on. What supportive medication have you been prescribed? 5. An ear & a neck examination will be necessary. I hope that I have answered your query. If you have any further questions, I will be available to answer them. Regards.
Above answer was peer-reviewed by
 
Follow-up: What causes throat pain when suffering from bacterial tonsillitis? 34 minutes later
The only medication prescribed to be was antibiotics. I've been taking ibuprofen and lozenges but nothing else. I've been gargling TCP and also salt water. Should I have been prescribed anything else?
 
 
Answered by Dr. Sumit Bhatti 1 hour later
Brief Answer: As below: Detailed Answer: Hi, Thank you for writing back. 1. Since your prescription was only for antibiotics, you did well by taking supportive medication. 2. An anti-allergic, a probiotic and an anti-reflux medication may also help. 3. It will be better to follow up with the instructions mentioned in the previous reply. I hope that I have answered your query. If you have any further questions, I will be available to answer them. Regards.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor